zbMATH — the first resource for mathematics

Examples
Geometry Search for the term Geometry in any field. Queries are case-independent.
Funct* Wildcard queries are specified by * (e.g. functions, functorial, etc.). Otherwise the search is exact.
"Topological group" Phrases (multi-words) should be set in "straight quotation marks".
au: Bourbaki & ti: Algebra Search for author and title. The and-operator & is default and can be omitted.
Chebyshev | Tschebyscheff The or-operator | allows to search for Chebyshev or Tschebyscheff.
"Quasi* map*" py: 1989 The resulting documents have publication year 1989.
so: Eur* J* Mat* Soc* cc: 14 Search for publications in a particular source with a Mathematics Subject Classification code (cc) in 14.
"Partial diff* eq*" ! elliptic The not-operator ! eliminates all results containing the word elliptic.
dt: b & au: Hilbert The document type is set to books; alternatively: j for journal articles, a for book articles.
py: 2000-2015 cc: (94A | 11T) Number ranges are accepted. Terms can be grouped within (parentheses).
la: chinese Find documents in a given language. ISO 639-1 language codes can also be used.

Operators
a & b logic and
a | b logic or
!ab logic not
abc* right wildcard
"ab c" phrase
(ab c) parentheses
Fields
any anywhere an internal document identifier
au author, editor ai internal author identifier
ti title la language
so source ab review, abstract
py publication year rv reviewer
cc MSC code ut uncontrolled term
dt document type (j: journal article; b: book; a: book article)
Well-posedness and blow-up solutions for an integrable nonlinearly dispersive model wave equation. (English) Zbl 0958.35119
The main objective of the work is to rigorously prove the well-posedness of the Camassa-Holm equation, which is an integrable equation appearing in the theory of waves on a surface of an ideal fluid. Unlike the classical Korteweg-de Vries equation, the Camassa-Holm equation is a fully nonlinear one (in fact, it contains no linear terms except for the time derivative, $\partial u\partial t$), therefore it has both regular soliton solutions and the so-called cuspons, which are solitons with a finite amplitude but singular first derivative. The approach adopted in the work is based on regularizing the equation by adding to it a linear dispersive term, followed by consideration of the limit in which the coefficient in front of the regularizing term is vanishing. As a result, the authors prove that the Camassa-Holm equation is locally wellposed in the Sobolev space of initial conditions $H^s$ with any $s>3/2$. Despite this result, blow-up solutions, i.e., those which develop a singularity in a finite time, are found too, and the formation of the singularity by these solutions is also studied in the paper.

MSC:
35Q53KdV-like (Korteweg-de Vries) equations
37K40Soliton theory, asymptotic behavior of solutions
76B15Water waves, gravity waves; dispersion and scattering, nonlinear interaction
76B25Solitary waves (inviscid fluids)
WorldCat.org
Full Text: DOI
References:
[1] Alber, M. S.; Camassa, R.; Holm, D. D.; Marsden, J. E.: On the link between umbilic geodescis and soliton solutions of nonlinear pdes. Proc. roy. Soc. London A 450, 677-692 (1995) · Zbl 0835.35125
[2] Alber, M. S.; Camassa, R.; Holm, D. D.; Marsden, J. E.: The geometry of peaked solitons and billiard solutions of a class of integrable pdes. Lett. math. Phys. 32, 137-151 (1994) · Zbl 0808.35124
[3] Albert, J. P.; Bona, J. L.; Felland, M.: A criterion for the formation of singularities for the generalized Korteweg--de Vries equation. Mat. appl. Comp. 7, 3-11 (1988) · Zbl 0694.35178
[4] Amick, C. J.; Toland, J. F.: On solitary waves of finite amplitude. Arch. rat. Mech. anal. 76, 9-95 (1981) · Zbl 0468.76025
[5] Benjamin, T. B.; Bona, J. L.; Mahoney, J. J.: Model equations for long waves in nonlinear dispersive systems. Phil. trans. Roy. soc. London A 272, 47-78 (1972) · Zbl 0229.35013
[6] Benjamin, T. B.; Olver, P. J.: Hamiltonian structure, symmetries and conservation laws for water waves. J. fluid mech. 125, 127-185 (1982) · Zbl 0511.76020
[7] Bona, J. L.; Li, Y. A.: Decay and analyticity of solitary waves. J. math. Pures appl. 76 (1997) · Zbl 0878.35098
[8] Bona, J. L.; Smith, R.: The initial value problem for the Korteweg--de Vries equation. Phil. trans. Roy. soc. London A 278, 555-601 (1975) · Zbl 0306.35027
[9] Boussinesq, J.: Théorie générale des mouvements qui sont propagés dans un canal rectangulaire horizontal. Comptes rendus acad. Sci. Paris 73, 256-260 (1871) · Zbl 03.0486.02
[10] Boussinesq, J.: Théorie des ondes et des remous qui se propagent le long d’un canal rectangulaire horizontal, en communiquant au liquide contenu dans ce canal des vitesses sensiblement pareilles de la surface au fond. J. math. Pures appl. 17, 55-108 (1872)
[11] Boussinesq, J.: Essai sur la théorie des eaux courants. Mém. acad. Sci. inst. Nat. France 23, 1-680 (1877)
[12] Camassa, R.; Holm, D. D.: An integrable shallow water equation with peaked solitons. Phys. rev. Lett. 71, 1661-1664 (1993) · Zbl 0972.35521
[13] Camassa, R.; Holm, D. D.; Hyman, J. M.: A new integrable shallow water equation. Adv. appl. Mech. 31, 1-33 (1994) · Zbl 0808.76011
[14] Carpenter, M.; Gottlieb, D.: Spectral methods on arbitrary grids. J. comput. Phys. 129, 74-86 (1996) · Zbl 0862.65054
[15] Constantin, A.; Escher, J.: Global existence and blow-up for a shallow water equation. Ann. sc. Norm. sup. Pisa (4) 26, 303-328 (1998) · Zbl 0918.35005
[16] Constantin, A.; Escher, J.: Well-posedness, global existence, and blow-up phenomena for a periodic quasilinear hyperbolic equation. Commun. pure appl. Math. 51, 475-504 (1998) · Zbl 0934.35153
[17] Constantin, A.; Escher, J.: On the Cauchy problem for a family of quasilinear hyperbolic equations. Comm. partial differential equations 23, 1449-1458 (1998) · Zbl 0913.35091
[18] Constantin, A.; Escher, J.: Wave breaking for nonlinear nonlocal shallow water equations. Comm. partial differential equations 23, 1449-1458 (1998) · Zbl 0913.35091
[19] Constantin, A.; Mckean, H.: A shallow water equation on the circle. Comm. pure appl. Math. 52, 949-982 (1999) · Zbl 0940.35177
[20] Dushane, T. E.: Generalizations of the Korteweg--de Vries equations. Proc. sympos. Pure math. 23, 303-307 (1971)
[21] Duzhin, S. V.; Tsujishita, T.: Conservation laws of the BBM equation. J. phys. A 17, 3267-3276 (1984) · Zbl 0563.58039
[22] Fokas, A. S.: On a class of physically important equations. Physica D 87, 145-150 (1995) · Zbl 1194.35363
[23] Fokas, A. S.; Olver, P. J.; Rosenau, P.: A plethora of integrable bi-Hamiltonian equations. Progress in nonlinear differential equations 26, 93-101 (1996) · Zbl 0865.35121
[24] Fornberg, B.; Whitham, G. B.: A numerical and theoretical study of certain nonlinear wave phenomena. Phil. trans. Roy. soc. London A 289, 373-404 (1978) · Zbl 0384.65049
[25] Fuchssteiner, B.: The Lie algebra structure of nonlinear evolution equations admitting infinite dimensional abelian symmetry groups. Prog. theor. Phys. 65, 861-876 (1981) · Zbl 1074.58501
[26] Fuchssteiner, B.: Some tricks from the symmetry-toolbox for nonlinear equations: generalizations of the Camassa--Holm equation. Physica D 95, 229-243 (1996) · Zbl 0900.35345
[27] Fuchssteiner, B.; Fokas, A. S.: Symplectic structures, their Bäcklund transformations and hereditary symmetries. Physica D 4, 47-66 (1981) · Zbl 1194.37114
[28] Gardner, C. S.; Greene, J. M.; Kruskal, M. D.; Miura, R. M.: Method for solving the Korteweg--de Vries equation. Phys. rev. Lett. 19, 1095-1097 (1967) · Zbl 1061.35520
[29] L. Jameson, On the wavelet-optimized finite-dimensional method, preprint, ICASE Rep. No, 94-9, NASA CR-191582.
[30] Kato, T.: On the Cauchy problem for the (generalized) Korteweg--de Vries equation. Adv. math. Suppl. stud. Appl. math. 8, 93-128 (1983)
[31] Kato, T.; Ponce, G.: Commutator estimates and the Euler and Navier--Stokes equations. Commun. pure appl. Math. 41, 891-907 (1988) · Zbl 0671.35066
[32] Kenig, C. E.; Ponce, G.; Vega, L.: Well-posedness and scattering results for the generalized Korteweg--de Vries equation via the contraction principle. Commun. pure appl. Math. 46, 527-620 (1993) · Zbl 0808.35128
[33] Kenig, C. E.; Ponce, G.; Vega, L.: The Cauchy problem for the Korteweg--de Vries equation in Sobolev spaces of negative indices. Duke math. J. 71, 1-21 (1993) · Zbl 0787.35090
[34] Korteweg, D. J.; De Vries, G.: On the change of form of long waves advancing in a rectangular channel, and on a new type of long stationary waves. Phil. mag. 39, 422-442 (1895) · Zbl 26.0881.02
[35] Li, Y. A.: Weak solutions of a generalized Boussinesq system. J. dyn. Differential equations 11, 625-669 (1999) · Zbl 0941.35078
[36] Li, Y. A.; Olver, P. J.: Convergence of solitary-wave solutions in a perturbed bi-Hamiltonian dynamical system. I. compactons and peakons. Discrete cont. Dyn. syst. 3, 419-432 (1997) · Zbl 0949.35118
[37] Li, Y. A.; Olver, P. J.: Convergence of solitary-wave solutions in a perturbed bi-Hamiltonian dynamical system. II. complex analytic behavior and convergence to non-analytic solutions. Discrete cont. Dyn. syst. 4, 159-191 (1998) · Zbl 0959.35157
[38] Lions, J. -L.: Quelques méthodes de résolution des problèmes aux limites nonlinéaires. (1969)
[39] Magri, F.: A simple model of the integrable Hamiltonian equation. J. math. Phys. 19, 1156-1162 (1978) · Zbl 0383.35065
[40] Masayoshi, M.; Mukasa, T.: Parabolic regularizations for the generalized Korteweg-- de Vries equation. Funkcialaj ekvacioj 14, 89-110 (1971) · Zbl 0228.35077
[41] Nutku, Y.: On a new class of completely integrable nonlinear wave equations. II. multi-Hamiltonian structure. J. math. Phys. 28, 2579-2585 (1987) · Zbl 0662.35084
[42] Olver, P. J.: Euler operators and conservation laws of the BBM equation. Math. proc. Camb. phil. Soc. 85, 143-160 (1979) · Zbl 0387.35050
[43] Olver, P. J.: Hamiltonian perturbation theory and water waves. Comtemp. math. 28, 231-249 (1984) · Zbl 0521.76018
[44] Olver, P. J.: Hamiltonian and non-Hamiltonian models for water waves. Lecture notes in physics 195, 273-290 (1984)
[45] Olver, P. J.; Nutku, Y.: Hamiltonian structures for systems of hyperbolic conservation laws. J. math. Phys. 29, 1610-1619 (1988) · Zbl 0697.35084
[46] Olver, P. J.: Applications of Lie groups to differential equations. Graduate texts in mathematics 107 (1993)
[47] Olver, P. J.; Rosenau, P.: Tri-Hamiltonian duality between solitons and solitary-wave solutions having compact support. Phys. rev. E 53, 1900-1906 (1996)
[48] Rosenau, P.: Nonlinear dispersion and compact structures. Phys. rev. Lett. 73, 1737-1740 (1994) · Zbl 0953.35501
[49] Rosenau, P.: On solitons, compactons and Lagrange maps. Phys. lett. A 211, 265-275 (1996) · Zbl 1059.35524
[50] Rosenau, P.: On nonanalytic waves formed by a nonlinear dispersion. Phys. lett. A 230, 305-318 (1997) · Zbl 1052.35511
[51] Rosenau, P.; Hyman, J. M.: Compactons: solitons with finite wavelength. Phys. rev. Lett. 70, 564-567 (1993) · Zbl 0952.35502
[52] Sachs, R. L.: On the blow-up of certain solutions of the ”good” Boussinesq equation. Appl. anal. 36, 145-152 (1990) · Zbl 0674.35082
[53] Saut, J. C.; Temam, R.: Remarks on the Korteweg--de Vries equation. Israel J. Math. 24, 78-87 (1976) · Zbl 0334.35062
[54] Schiff, J.: Zero curvature formulations of dual hierarchies. J. math. Phys. 37, 1928-1938 (1996) · Zbl 0863.35093
[55] Schiff, J.: The Camassa--Holm equation: a loop group approach. Physica D 121, 24-43 (1998) · Zbl 0943.37034
[56] Russell, J. Scott: British assoc. Report. (1844)
[57] Temam, R.: Sur un problème non linéaire. J. math. Pures appl. 48, 159-172 (1969) · Zbl 0187.03902
[58] Toland, J. F.: On the existence of a wave of greatest height and Stokes conjecture. Proc. roy. Soc. London A 363, 469-485 (1978) · Zbl 0388.76016
[59] Walter, W.: Differential and integral inequalities. (1970) · Zbl 0252.35005
[60] Whitham, G. B.: Linear and nonlinear waves. (1974) · Zbl 0373.76001
[61] Zakharov, V. E.: Stability of periodic waves of finite amplitude on the surface of a deep fluid. J. appl. Mech. phys. 2, 190-194 (1968)